Texas, 2020

High Wind in Texas, February 11, 2020

February 11, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 11, 4:35 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 11, 4:35 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
435 AM CST Tue Feb 11 2020

.DISCUSSION...
Colder air continues to filter southwest into west Texas and
southeast New Mexico behind a strong cold front. Temperatures are
at or approaching freezing across northern Lea County New Mexico
and the extreme northern Permian Basin. Colder air will continue
to funnel south and temperatures are expected to remain nearly
steady, especially northern areas today. Along with the freezing
temperatures, moisture is increasing ahead of a southern stream
upper level storm system across northwest Mexico. A disturbance
ahead of this system is currently kicking off a few showers and
isolated thunder across southeast New Mexico and the extreme
northwestern Permian Basin. The precipitation will continue to
expand today (along with fog and freezing fog) across the region
as the upper system begins its approach. Temperatures expected to
stay near steady across the Guadalupe and Delaware Mountains,
southeast New Mexico Plains and extreme northern Permian Basin
today. Forecast soundings indicate light freezing rain, light
freezing drizzle, light sleet, and light snow will be possible in
these areas today. Will issue a Winter Weather Advisory for these
areas until 3pm CST this afternoon for light freezing and frozen
precipitation expected. Will let the day shift decide how they
want to handle further additional hazards for this evening and the
overnight hours. Further south there will be a chance of rain
along with areas of fog today.

The mixed precipitation will change to snow later this afternoon
and continue this evening across the Guadalupe, Delaware and
Davis Mountains and the southeast New Mexico Plains and the
western Permian Basin as colder air aloft moves into those areas.
This colder air aloft will continue to spread eastward tonight as
the upper low approaches with a mixed bag of precipitation
expected across much of the Permian Basin this evening. By
later tonight the snow will be ending across the mountains
and southeast New Mexico and the mixed precipitation will change
to snow across a good portion of the Permian Basin. The exception
will be the extreme eastern Permian Basin and the extreme western
low Rolling Plains were sleet and freezing rain will continue
overnight with up to a tenth of an inch of ice expected.

Will continue the Winter Storm Watch tonight and early Wednesday
for the Guadalupe and Delaware Mountains and most of the southeast
New Mexico Plains for total storm snow accumulations of 1 to 4
inches possible.

The precipitation should come to an end early Wednesday with dry
conditions expected behind this system through the weekend with
moderating temperatures to above normal by Saturday and continuing
into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     35  32  54  29 /  60  80  20  10
Carlsbad                       38  27  54  26 /  60  90  10  10
Dryden                         49  36  64  35 /  40  70  20   0
Fort Stockton                  42  33  58  31 /  30  80  20   0
Guadalupe Pass                 36  27  45  28 /  60  70  10   0
Hobbs                          30  25  50  24 /  60  80  10  10
Marfa                          41  27  54  24 /  10  50  20   0
Midland Intl Airport           34  30  54  29 /  40  80  20  10
Odessa                         35  29  54  29 /  40  80  20  10
Wink                           37  28  57  27 /  40  70  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 2 PM MST this afternoon for
     Central Lea County-Eddy County Plains-Guadalupe Mountains
     of Eddy County-Northern Lea County.

     Winter Storm Watch from 2 PM MST this afternoon through
     Wednesday morning for Central Lea County-Eddy County Plains-
     Guadalupe Mountains of Eddy County-Northern Lea County.

TX...Winter Weather Advisory until 3 PM CST /2 PM MST/ this afternoon
     for Borden-Dawson-Gaines-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Scurry.

     Winter Storm Watch from 2 PM MST this afternoon through
     Wednesday morning for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

&&

84/12
Hazardous weather outlook, Feb 11, 3:47 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
347 AM CST Tue Feb 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
347 AM CST Tue Feb 11 2020 /247 AM MST Tue Feb 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for the Guadalupe and Delaware
Mountains, Eddy County Plains, northern and central Lea county, and
the northern Permian Basin through mid-afternoon. A wintry mix of
light freezing drizzle, freezing rain, and sleet could produce
hazardous travel conditions. Ice accretion will be light, and mainly
on bridges, overpasses, and other elevated surfaces.

A Winter Storm Watch is in effect this afternoon through tonight for
the Guadalupe and Delaware Mountains, Eddy County Plains, and
northern and central Lea county. Snow accumulations up to 4 inches
are possible in the Watch area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect through mid-morning Wednesday for
the Guadalupe and Delaware Mountains, Eddy County Plains, and
northern and central Lea county. Snow accumulations up to 4 inches
are possible in the Watch area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 11, 4:51 AM CST to 5:27 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877163.